MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number RA002-5555SL
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been returned for evaluation as it remains in-situ.A revision surgery is reportedly being planned for december 2023.The root cause is unable to be determined at this time.D4, h4: the following potential lot numbers were provided; however, it is unknown which lot number corresponds to the rod in question: 0110922aab (manufactured 09 nov 2020) or 0101906aab (manufactured 19 oct 2020).A review of the device history records (dhr) for both potential lot numbers confirmed the device met all quality inspections and specifications prior to release.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
Information was received that the rod is not distracting.A revision procedure is planned but not yet performed.There was no further patient impact reported.No additional information has been provided.
 
Additional Manufacturer Narrative
Additional data: b1, b2, b5, d6b, h1, h6 (health effect - impact code), h10.
 
Event or Problem Description
Information was received that the rod has been explanted.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
Additional data: d4 (lot number), h6 (component codes, type of investigation, and investigation findings).Device evaluation: the rod was returned to nuvasive for evaluation.Upon receipt of the device, visual inspection was conducted and score marks were observed on the distraction rod which is typically associated with periodic distraction.Minor scratches were also observed along the body of the device.Device x-rays were then taken and there were no broken internal components observed.The rod was functionally tested and was unable to distract, therefore, the reported failure was confirmed.The device was then sectioned and the o-ring was found to be torn.This torn o-ring could have been caused by the force that created the score marks.Based on the marks on the distraction rod, the rod was clearly rubbing up against the housing tube.The exact root cause is unknown, however, excessive drag on the distraction rod can be caused by over-compression of the seal by the housing tube, which was clearly observed with the torn o-ring.It is most likely the rod failed to distract due to the friction forces encountered by the distraction rod and housing tube.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
The rod was sectioned and force was needed to be applied to slide the housing tube from the distraction rod.Also, the bearing was not smooth when turning it one revolution by hand.Sectioning also revealed a significant amount of black debris, likely titanium, in the housing body and around the o-ring groove.The o-ring was also observed damaged/torn and one side of the rod was shinier than the other as the anodization was rubbing off.A closer look at the rod¿s anti-rotation tabs found one was completely worn.The root cause of the failure to distract event is unable to be determined, however, it is likely that the debris found surrounding the bearing would have made it difficult to rotate.When it is coupled with the debris in the housing tube causing frictional forces between the two sliding surfaces of the rod, it would allow for the housing tube to impede distraction.

Brand Name
MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key18142222
Report Number3006179046-2023-00356
Device Sequence Number15069681
Product Code PGN
UDI-Device Identifier00856719002190
UDI-Public856719002190
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K201543
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRA002-5555SL
Device Lot Number0101906AAB
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2023
Supplement Date Received by Manufacturer12/18/2023
01/25/2024
02/01/2024
Initial Report FDA Received Date11/15/2023
Supplement Report FDA Received Date12/20/2023
01/29/2024
02/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/19/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age10 YR
Patient SexFemale